News

Side effect: These 200 regularly prescribed medicines can cause depression


Depression as a side effect of medication?

When you hear about a drug with side effects, you might think of a physical reaction like a rash or headache. But, according to a new US study, many commonly prescribed drugs can increase your risk of depression.

Scientists at the University of Illinois at Chicago found in their current investigation that some medications can have depression as a side effect. The doctors published the results of their study in the English-language journal "JAMA".

What drugs are affected?

The list of drugs affected affects, for example, heart medications, certain types of birth control pills and some pain relievers that are used by many people. Experts explain that more than a third of the medication that the 26,000 participants took during the examination had depression as a possible side effect. The study participants were all from the United States, were at least 18 years old, and were taking at least one type of prescription drug between 2005 and 2014.

37 percent of the medication had depression as a side effect

The investigation found that 37 percent of prescription drugs had depression as a possible side effect. However, the depression rates were higher among the study participants when they took such drugs, the experts say. When the subjects took one of the medications, 7 percent became depressed. When participants took two of these drugs, the rate of depression affected people rose to 9 percent. When participants took three or more of the affected medications, 15 percent became depressed.

The risk of depression as a side effect is often unknown

Many people might be surprised to learn that even though their medication has nothing to do with mood swings, anxiety, or other conditions that are usually associated with depression, study author Professor Dima Qato of, explains, that there is an increased risk of developing depressive symptoms the University of Illinois.

Results are not surprising

Not surprisingly, the use of medication to treat physical illnesses, such as heart and lung disease, can be associated with depressive symptoms, as these physical illnesses are themselves associated with an increased risk of developing diseases such as depression, the researchers say.

Do medications or health cause depression?

For some medications, depression can be a common side effect, such as certain birth control pills. It is important to find out whether there is a plausible explanation for why certain medications can cause depression, the doctors explain. For example, with oral contraceptives, there is a clear connection between hormone levels and mood, the scientists further explain. With other drugs, such as cardiac drugs, it is much more difficult to find out whether the drugs or the state of health are causing the depression.

If symptoms of depression appear, a doctor should be consulted

It is criticized that the paper shows a connection between the use of these drugs and an increased risk of depression, but does not determine the cause and effect. If you are currently taking any of these drugs and have no signs of depression, then don't worry, the doctors say. However, if you have depression and are taking such medications, it is advisable to see your family doctor or a specialist, the experts advise. (as)

Author and source information

Video: Novel Approaches to the Treatment of Bipolar Depression (August 2020).